Texas, 2005Wildfire in Texas, December 27 to 28, 2005
December 27 to 28, 2005 · NWS SJT · 1 event in 1 county or zone
1 wildfire, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 16
- Property damage
- $11 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 27, 11:40 AM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 27, 11:40 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 AM CST TUE DEC 27 2005
.AVIATION...
AS A LOW PRESSURE SYSTEM DEEPENS OVER THE CENTRAL AND SOUTHERN
PLAINS...WIND SPEEDS WILL INCREASE SIGNIFICANTLY ACROSS WEST
CENTRAL TEXAS BETWEEN 18Z AND 21Z. WSW WINDS WILL BECOME WNW IN
DIRECTION. WINDS WILL SUBSIDE AFTER SUNSET AND BECOME NORTHWEST
OVERNIGHT. NNW WINDS WILL BE IN THE 9-13 KT RANGE AT THE
ABILENE AND SAN ANGELO TERMINALS ON WEDNESDAY. VFR CONDITIONS
WILL PREVAIL THROUGH WEDNESDAY. A BAND OF HIGH CLOUDS...
ASSOCIATED WITH AN UPPER LEVEL JET STREAK...WILL GRADUALLY MOVE
OUT OF THE REGION THIS AFTERNOON.
19
&&
.UPDATE (1013 AM CST TUE DEC 27 2005)...
SATELLITE IMAGERY THIS MORNING SHOWS A BAND OF CIRROSTRATUS AND
SOME ALTOSTRATUS CLOUDS TRAVERSING OUR REGION. SHOULD TAKE UNTIL
MID TO LATE AFTERNOON FOR THIS BAND OF CLOUDS...ASSOCIATED WITH
UPPER JET SEGMENT...TO EXIT WEST CENTRAL TEXAS. THIS SHOULD LIMIT
THE TEMPERATURE WARMUP BY AT LEAST A FEW DEGREES. MAF 12Z SOUNDING
SHOWS WEST WIND AT 45 KT SECOND GATE UP...WHILE JAYTON PROFILER
HAS WNW WIND AT 55 KT ON THE LOWEST GATE. ACROSS THE TX PANHANDLE
SURFACE WINDS ARE ALREADY RESPONDING WITH GUSTS OF 25-35 KT. AS
THE UPPER SHORTWAVE TROUGH DEEPENS ACROSS THE CENTRAL/SOUTHERN
PLAINS TODAY...EXPECT VIGOROUS MIXING TO DEVELOP OVER THE NEXT
SEVERAL HOURS IN OUR AREA. THE CURRENT WIND FORECAST AND WIND
ADVISORY LOOKS ON TARGET. THE WIND ADVISORY AND RED FLAG WARNING
ARE IN EFFECT UNTIL 6 PM TODAY. FORECAST UPDATE WILL MAKE A
DOWNWARD ADJUSTMENT TO HIGH TEMPERATURES THIS AFTERNOON...AND MAY
RAISE LATE MORNING DEWPOINTS BY A FEW DEGREES.
19
&&
.PREV DISCUSSION... (ISSUED 500 AM CST TUE DEC 27 2005)
AVIATION...
VFR CONDITIONS WILL PREVAIL AT BOTH KSJT AND KABI FOR THE NEXT 24
HOURS. SURFACE WINDS ASSOCIATED WITH THE PASSAGE OF A WEAK COLD
FRONT WILL INCREASE TO AROUND 25 KNOTS WITH GUSTS TO 35 KNOTS FROM
THE WEST TO NORTHWEST BY EARLY AFTERNOON AT BOTH TERMINALS.
SURFACE WINDS WILL SLACKEN AFTER SUNSET.
15
PREV DISCUSSION... (ISSUED 307 AM CST TUE DEC 27 2005)
SHORT TERM...
SURFACE LOW PRESSURE DEVELOPING ACROSS SOUTHERN KANSAS THIS
MORNING...WITH THE SURFACE TROUGH EXTENDING SOUTH ACROSS WEST
CENTRAL TEXAS. DEWPOINTS REMAIN VERY LOW...MID 20S TO MID 30S...AND
WITH SOUTHWEST TO WEST WINDS JUST OFF THE SURFACE...SIGNIFICANT
CLIMB BEFORE SUNRISE SEEMS UNLIKELY. SO...WE WILL SEE A VERY DRY
AIR MASS IN PLACE THIS MORNING BE SHOVED EAST BY STRONG WESTERLY
FLOW...AND BE REPLACED BY AN EVEN DRIER AIR MASS FOR THE AFTERNOON. IN
ADDITION...PRESSURE GRADIENT WILL REMAIN TIGHT...AND WITH
SUBSIDENCE ALLOWING EVEN FASTER WINDS ABOVE THE SURFACE TO MORE
EASILY MAKE IT DOWN TO THE GROUND...WINDY CONDITIONS IN STORE AS
WELL. MORE ON THE FIRE WEATHER RAMIFICATIONS LATER...BUT WILL ADD
THAT A WIND ADVISORY HAS BEEN ISSUED FOR MUCH OF WEST CENTRAL
TEXAS.
DOES NOT LOOK QUITE AS WARM TODAY AS WE SAW YESTERDAY...ALTHOUGH
STILL WELL ABOVE NORMAL. 850 MB THERMAL AXIS SHIFTS TO THE
EAST...AND MID LEVEL COOLING WILL HAVE AN EFFECT AS WELL. SOME OF
THIS WILL BE OFFSET BY THE STRONG DOWNSLOPE GOING ON. RECORD HIGH
OF 77 AT KABI IS IN JEOPARDY...BUT RECORD HIGH OF 81 AT KSJT MAY
BE SAFE.
LONG TERM...
COLD FRONT SLIDES THROUGH THE AREA IN THE WAKE OF THE PASSAGE OF
THE SURFACE LOW...DRIVING TEMPERATURES DOWN ABOUT 10 DEGREES.
STRONGER FRONT FOR FRIDAY COOLS US DOWN SOMEWHERE IN THE VICINITY
OF NORMAL. OVERALL...FAST ZONAL FLOW NEVER QUITE ALLOWS TIME FOR
MOISTURE TO MAKE A SIGNIFICANT RETURN. WILL SEE SEVERAL POTENT
SHORTWAVES SHOOT ACROSS THE SOUTHERN PLAINS IN THIS FLOW...BUT
STILL LOOKS LIKE THEY WILL REMAIN JUST TO THE NORTH...DRY SLOTTING
WEST CENTRAL TEXAS AND KEEPING FORE WEATHER CONDITIONS THE PRIMARY
CONCERN.
FIRE WEATHER...
RED FLAG WARNING HAS ALREADY BEEN ISSUED. HAVE CONTINUED THE TREND
OF UNDER CUTTING GUIDANCE DEWPOINTS. COMBINATION OF STRONG WEST
WINDS AND A RISE IN DEWPOINTS JUST DOES NOT SEEM LIKELY. WITH
DEWPOINTS ADJUSTED DOWN...RH VALUES THIS AFTERNOON WILL APPROACH
10%. SEVERAL FIRES REPORTED YESTERDAY...AND THAT WAS WITH WIND
SPEEDS THAT DID NOT QUITE MEET RED FLAG WARNING CRITERIA IN MOST
LOCATIONS. STRONGER WINDS TODAY WILL LIKELY MAKE FOR VERY
DANGEROUS CONDITIONS THIS AFTERNOON.
07
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...FISHER...
HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...MENARD...
NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...AND TOM GREEN.
WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...FISHER...HASKELL...
IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...SAN SABA...
SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...AND TOM GREEN.
&&
99/99/99
Hazardous weather outlook, Dec 27, 4:30 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
430 AM CST TUE DEC 27 2005
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
430 AM CST TUE DEC 27 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH FIRE WEATHER DANGER WILL DEVELOP OVER ALL OF WEST CENTRAL TEXAS
BY LATE MORNING AND LAST THROUGH EARLY EVENING. SOUTHWEST TO WEST WINDS
ARE EXPECTED TO BE SUSTAINED AT 15 TO 25 MPH WITH GUSTS AS HIGH AS 45
MPH. WITH RELATIVE HUMIDITIES DROPPING TO AROUND 10 PERCENT BY THIS
AFTERNOON AND GIVEN VERY DRY GRASS AND BRUSH...THE POTENTIAL WILL BE
HIGH FOR RAPID FIRE GROWTH SHOULD ANY FIRES DEVELOP.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Callahan
- When
- December 27, 2:30 PM CST to December 28, 6:00 AM CST
- Where
- Callahan forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 16 direct, 0 indirect
- Property damage
- $11 million
- Reported by
- UNKNOWN
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The "Cross Roads" Fire started just to the west of the small Community of Cross Plains on the afternoon of 27th. This fire was fanned to the east rather rapidly by west winds gusting to near 40 MPH. The fire moved into the community of Cross Plains rather quickly consuming several homes and bussinesses. The town was quickly evacuated, however two elderly individuals failed to escape the rapidly moving flames. 16 firefighters were injured in the blaze. 159 homes were destroyed and around 20 bussinesses.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, December 27, 20051 death · 10 injured · $5.8 million · 3 events
- Wildfire in Oklahoma, December 27, 20051 death · $800,000 · 1 event
- Avalanche in Wyoming, December 27, 20051 death · 1 event
- Wildfire in Oklahoma, December 27 to 28, 20052 injured · $500,000 · 1 event
- Wildfire in Oklahoma, December 27, 2005$300,000 · 1 event
- Wildfire in Oklahoma, December 27, 2005$225,000 · 1 event
- Wildfire in Oklahoma, December 27 to 28, 2005$50,000 · 1 event
- Dense Fog in Wisconsin, December 27 to 28, 200512 events
- High Wind in Oregon, December 27 to 28, 200588 kt wind · 10 events
- High Wind in California, December 27, 200560 kt wind · 4 events
- High Wind in Oregon, December 27, 200563 kt wind · 2 events
- High Wind in Colorado, December 27, 200556 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483575.